Flood, Cheboygan
- When
- January 31, 6:00 AM EST to 4:00 PM EST
- Where
- Cheboygan forecast zone
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.473, -84.492 (the zone’s center; the record gives no point)
An ice jam developed on the Sturgeon River, backing up water into the flood plain near Wolverine. One home was inundated, with damage to a big screen television among other items.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An ice jam developed on the Sturgeon River, backing up water into the flood plain near Wolverine. One home was inundated, with damage to a big screen television among other items. Local officials manually cleared the ice jam later in the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 31, 4:45 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 445 AM EST SAT JAN 31 2004 .SHORT TERM...ON THE CURRENT SURFACE MAP...995 MB LOW PRESSURE WAS OVER WESTERN QUEBEC AND 1027 MB HIGH PRESSURE WAS RIDGED ACROSS MUCH OF THE EASTERN PLAINS STATES. WATER VAPOR LOOP SHOWS CYCLONIC FLOW EXTENDING FROM EASTERN CANADA INTO THE GREAT LAKES STATES WITH EMBEDDED WEAK SHORT WAVES ROTATING SOUTHWARD THROUGH THE FLOW. APX RADAR CONTINUES TO SHOW NORTHWEST FLOW LAKE EFFECT SNOW BANDS WHICH HAVE ACTUALLY INCREASED IN INTENSITY OVER THE LAST COUPLE OF HOURS. MAIN FORECAST CONCERN REVOLVES AROUND LAKE EFFECT SNOW SHOWERS AND WHETHER TO EXTEND CURRENT HEADLINES THIS MORNING THEN THE TIMING AND INTENSITY OF WARM ADVECTION SNOW LATE TONIGHT INTO SUNDAY. TODAY...ONCE AGAIN GFS FAR SUPERIOR THAN ETA WITH THERMAL PROFILES (ESPECIALLY 850 MB) SO WILL CONTINUE TO USE GFS TODAY. 850 MB TEMPERATURE FROM LAST EVENINGS SOUNDING HERE AT APX WAS -17C AND GFS SLOWLY INCREASES THIS TODAY FROM -15C AT 12Z TO -11C BY 00Z THIS EVENING SO THERE WILL BE CONTINUED OVER LAKE INSTABILITY (ESPECIALLY THIS MORNING). IN ADDITION...PVA FROM WEAK SHORT WAVE ROTATING SOUTHWARD THROUGH THE AREA WILL PROVIDE SOME LIFT AS WELL. MEAN 850/500 MB RH INDICATES THAT MOISTURE WILL BE ON THE DECREASE TODAY BUT STILL SUFFICIENT TO SUPPORT SNOW SHOWERS (75 PERCENT AT 12Z WHICH FALLS TO 55 PERCENT BY 00Z THIS EVENING). THE FLOW CONTINUES OUT OF THE NORTHWEST TODAY SO SNOW SHOWERS EXPECTED TO CONTINUE IN THE SAME AREAS AS THE LAST COUPLE OF DAYS (TARGETING CHIPPEWA COUNTY AND THE BIG 5 OF NORTHERN LOWER WITH AN ADDITIONAL 2 TO 4 INCHES). WITH THE ADDITIONAL SNOWFALL WILL EXTEND EXISTING WINTER STORM WARNINGS IN THESE COUNTIES THROUGH NOON. MARKED DOWNWARD TREND IN INTENSITY EXPECTED BY THIS AFTERNOON WITH DECREASING OVER LAKE INSTABILITY AND LESSING MOISTURE SO WARNINGS WILL HOPEFULLY FINALLY BE ALLOWED TO EXPIRE AT NOON. MEANWHILE...ACROSS THE REMAINDER OF THE FORECAST AREA...SCATTERED POPS THIS MORNING THEN MAYBE EVEN A LITTLE SUNSHINE THIS AFTERNOON. TEMPERATURES SHOULD NOT BE AS COLD AS RECENTLY WITH MOST SPOTS FINALLY GETTING OUT OF THE TEENS (BUT NOT BY VERY MUCH). LONG TERM...INCREASING SURFACE AND UPPER LEVEL RIDGING THIS EVENING SHOULD REALLY PUT A CRIMP ON LAKE EFFECT ACTIVITY BUT WILL HOLD ONTO SCATTERED FLURRIES IN NORTHWEST FLOW AREAS AS ITS JUST COLD ENOUGH (ABOUT -10C AT 850 MB WITH SOME LINGERING MOISTURE...850/700 MB RH AROUND 50 PERCENT) FOR SOME LIGHT ACTIVITY. IT IS EXPECTED TO BE DRY ELSEWHERE THIS EVENING. WARM ADVECTION WILL INCREASE OVERNIGHT AS WELL AS ISENTROPIC ASCENT ACROSS THE WESTERN PORTION OF THE FORECAST AREA TOWARD MORNING. MID AND UPPER LEVEL MOISTURE WILL RAMP UP OVERNIGHT BUT MOISTURE PROFILES AND MODEL SOUNDINGS INDICATE THAT LOW LEVELS WILL REMAIN FAIRLY DRY. CURRENT CHANCE POPS ACROSS THE WEST LOOK FINE FOR NOW AS THE MOISTENING PROCESS WITH AFFECT THIS AREA FIRST. SUNDAY...MODELS INDICATE THAT A WARM FRONT WILL PROGRESS ACROSS THE FORECAST AREA WITH A QUICK SHOT OF ISENTROPIC ASCENT (I-285) DURING THE MID DAY HOURS. EXPECT A QUICK BURST OF SNOW WITH UP TO AN INCH OF ACCUMULATION ACROSS MUCH OF THE AREA. MEAN SURFACE/850 MB FLOW BECOMES SOUTHERLY WHICH WILL LIMIT LAKE ENHANCEMENT EXCEPT FOR ACROSS WESTERN MACKINAC COUNTY. TIMING OF ACTIVITY STILL IN QUESTION SO WILL CONTINUE TO KEEP FORECAST GENERAL FOR NOW WITH CURRENT LIKELY POPS ALL DAY ACROSS THE AREA LOOKING GOOD (GFS FASTER THAN ETA AT THIS TIME). SUNDAY NIGHT...NOT A LOT GOING ON ACTUALLY WITH ISENTROPIC ASCENT PRETTY MUCH WITH MODEL SOUNDINGS AND MOISTURE PROFILES INDICATING THAT LOWER LEVELS REALLY DRY OUT. THEREFORE...WILL REMOVE POPS ALTOGETHER WHICH LINES UP WELL WITH SURROUNDING OFFICES. ONE EXCEPTION TO THIS IS ACROSS EASTERN UPPER WHERE MOISTURE IS A BIT DEEPER SO WILL CONTINUE WITH CHANCE POPS UP THAT WAY. MONDAY INTO TUESDAY...STORM SYSTEM MOVES OUT OF THE SOUTHERN PLAINS TOWARD THE GREAT LAKES REGION. ISENTROPIC ASCENT (MUCH STRONGER THAN ON SUNDAY) INCREASES ON MONDAY FROM THE WEST. LOWER LEVELS START OFF VERY DRY SO WILL INCREASE POPS FROM WEST TO EAST...ESPECIALLY IN THE AFTERNOON. CURRENT LIKELY POPS MONDAY NIGHT INTO TUESDAY LOOK GOOD. EXACT TRACK OF THIS STORM SYSTEM IS STILL IN QUESTION BUT THERE A POTENTIAL FOR SEVERAL INCHES OF SNOW ACROSS THE ENTIRE FORECAST AREA. SULLIVAN && .APX WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING... THROUGH NOON...MIZ008-019-021-022-027-028. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 518 AM EST SAT JAN 31 2004 MIZ008-015>036-041-042-011200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 518 AM EST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS THE TYPICAL LAKE SUPERIOR AND LAKE MICHIGAN SNOWBELT AREAS THIS MORNING. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS. THIS ACTIVITY IS EXPECTED TO DIMINISH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD ACCUMULATING SNOW IS LIKELY AS A STORM SYSTEM MOVES THROUGH THE SOUTHERN AND EASTERN LAKES MONDAY NIGHT INTO TUESDAY MORNING. ACCUMULATING LAKE EFFECT SNOW IS THEN POSSIBLE TUESDAY AFTERNOON INTO WEDNESDAY. AS ANOTHER WINTER STORM PUSHES ACROSS OR CLOSE TO THE GREAT LAKES...WIDESPREAD AND SIGNIFICANT ACCUMULATING SNOW IS POSSIBLE THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN GAYLORD. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) AJS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382751.